Nebraska, 2018

Hail in Nebraska, October 5, 2018

October 5, 2018 · NWS OAX · 1 event in 1 county or zone

A severe storm moved through the area on October 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A severe storm moved through the area on October 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 5, 5:20 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 5, 5:20 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
620 AM CDT Fri Oct 5 2018

.SHORT TERM...(Today through Sunday)
Issued at 355 AM CDT Fri Oct 5 2018

Forecast concerns for the next week will be multiple rounds of
rain, if flooding will become a problem, temperatures, when to
include thunderstorms, and will we see our first snow of the
season at the end of next week for parts of our forecast area?

Wow...what a wild ride for temperatures the last couple of days!
Highs Wednesday were in 90s (but no records since the records were
96 degrees at OFK/OMA/LNK). Norfolk only made it to 41 degrees
Thursday with the highs at Omaha and Lincoln in the mid to upper
50s.

Over the course of the next week...several bouts of rain are
forecast and rainfall through Thursday night could range from 2 to
6 inches with lighter amounts near the SD border and higher
amounts toward the KS/MO borders.

Currently...the primary longwave trough is positioned from Idaho
through central California. Hurricane Sergio is also positioned
at around 120 deg. W. Lead energy moved through overnight and some
ripples in the flow will pass across the area this morning. A
90kt h3 jet strengthens to 150kts as the trough works into the
Upper Great Lakes through 18Z Saturday. During this time...the H5
trough will push across the Rockies and the Northern Plains.

The 00Z OAX sounding was fairly saturated between 850mb and 550 mb
with 1.16 inches of precipitable water.  A loop of the WSR-88D since
Thursday morning showed showers and thunderstorms from central
Nebraska into northeast Nebraska with radar estimates of 1 to 2
inches in a 40-50mi. wide band centered on a line from Royal to
Crofton. Other lighter amounts fell farther south.

This morning a warm front is draped to the south in Kansas and a
cold front is approaching from the northwest. The wind shift
should arrive at KOFK mid to late afternoon and the much warmer
temps are south of FNB. Did increase winds behind this front to 15
to 30 mph. Temperatures will be difficult with variable clouds
and some ongoing scattered showers and thunderstorms. The RAP
warms temperatures into the lower 70s south and mid to upper 60s
ahead of the cold front...however keeps an area in between much
cooler in the upper 50s and lower 60s. The NAM is closer to 60 for
a high at Omaha, while the GFS is around 70. The blended forecast
is cooler than the GFS...and not a cool as the NAM...so leaned
toward the NAM/RAP for temperatures today.

The stronger forcing is to our east this morning...however there
is continued warm advection ahead of the h85 front this morning
for a few showers and thunderstorms in southeast Nebraska...lifting
farther northeast this afternoon and into western Iowa.
Tonight...as the shortwave trough pushes across the Northern
Plains with the cold front advancing southeastward...the showers
and thunderstorms focus along the front especially south of I80
with some 0.5 to 1.5" rain totals. The flash flood guidance shows
this area should be able to handle 2.5 to 3 inches, so no
headlines appear to be needed at this time. During the day as
surface high pressure builds in across the forecast area...the
rain nudges farther south with the best chance for rain over far
southeast Nebraska and southwest Iowa.

Forecast soundings suggest scattered thunderstorms with elevated
instability and a marginal severe risk.

60-80m height falls off the West Coast deepen the trough west of
us again and the focus for the band of heavier rain Saturday night
is over southeast Nebraska and southwest Iowa. Sunday there will
be areas of rain with the highest pops in southeast Nebraska and
southwest Iowa.

Highs today should range from the upper 50s to the lower 70s with
most locations in the lower to mid 60s. We will need to look at
temperatures in the north tonight with mid to upper 30s. Highs
Saturday should only be in the 50s with 50s to lower 60s Sunday.

.LONG TERM...(Sunday night through Thursday)
Issued at 355 AM CDT Fri Oct 5 2018

The extended forecast remains active through the week. The h5
trough deepens Sunday night...with the front lifting northward.
Showers and thunderstorms remain over parts of the forecast area
from Sunday night through Tuesday or Tuesday night. High pressure
builds in although the models differ on how far the cold air
advances for Thursday and if a band of snow develops across the
Dakotas along the cold front. Both the GFS/EC hint at a storm
system over the Rockies with snow spreading across parts of
Nebraska and SD with a rain/snow mix or snow possibly making it
into northeast Nebraska Friday and thunderstorms ahead of it.
Moisture from Sergio may also factor into this storm system. That
is still a long way out in a very complex pattern, so we will keep
an eye on each of these systems as they approach.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 620 AM CDT Fri Oct 5 2018

Current IFR ceilings at KOFK should improve to MVFR or even to VFR
for a while today before trending back down tonight. Rain chances
look fairly low.

For KOMA and KLNK, currently ceilings are mostly MVFR but there
are some IFR ceilings in the general area. IFR conditions will be
possible into mid morning with light winds, then expect MVFR or
brief VFR ceilings. Rain chances will increase later today with
ceilings decreasing, possibly down to IFR by tonight. Chances for
TSRA are highest southeast of the TAF sites, but will include a
VCTS for a while this evening at both locations.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...Miller
Hazardous weather outlook, Oct 5, 6:25 AM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
725 AM CDT Fri Oct 5 2018

IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065>067-078-088>090-092-060230-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Page-Knox-
Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-
Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Cass-Saline-Jefferson-Gage-Johnson-Pawnee-
725 AM CDT Fri Oct 5 2018

This Hazardous Weather Outlook is for portions of southwest Iowa...
west central Iowa...east central Nebraska...northeast Nebraska
and southeast Nebraska.

.DAY ONE...Today and Tonight

The primary severe weather risk will be south of the outlook area
through tonight, however there will be isolated non-severe
thunderstorms this morning in southeast Nebraska. Isolated strong
to marginally severe thunderstorms could develop later this
afternoon or this evening in southeast Nebraska and southwest Iowa
with large hail, damaging winds, and lightning.

Heavy downpours of rain could set up across parts of southeast
Nebraska and southwest Iowa with some 0.5 to 1.5 inch rain
amounts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Shower and thunderstorm chances will continue through early next
week. The potential for heavy rain and localized flooding will be
greatest from Monday through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed today or tonight.

IAZ090-NEZ068-091-093-060230-
Fremont-Otoe-Nemaha-Richardson-
725 AM CDT Fri Oct 5 2018

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Today and Tonight

The primary severe weather risk will be south of the outlook area
through tonight, however there will be isolated non-severe
thunderstorms this morning in southeast Nebraska. Isolated strong
to marginally severe thunderstorms could develop later this
afternoon or this evening in southeast Nebraska and southwest Iowa
with large hail, damaging winds, and lightning.

Heavy downpours of rain could set up across parts of southeast
Nebraska and southwest Iowa with some 0.5 to 1.5 inch rain
amounts.

Minor flooding is occurring along the Missouri River from
Nebraska City downstream to Rulo.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Shower and thunderstorm chances will continue through early next
week. The potential for heavy rain and localized flooding will be
greatest from Monday through Tuesday night.

Minor flooding is occurring along the Missouri River from
Nebraska City downstream to Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed today or tonight.

The radar

The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 14:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
October 5, 8:08 AM CST
Where
Jefferson County, 1.48 mi SSW of Thompson
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.050, -97.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780431.